Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2000, 5:00 PM EST for Rush County, Indiana. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 5:00 PM EST (22:00 UTC)
- Expired
- Aug 9, 2000, 5:15 PM EST
- In force
- 15 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rush County, IN
The radar
The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:01 PM EST | Hail 1.75 | Rushville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 092200 SVRIND INC139-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 PM EST WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSH COUNTY IN CENTRAL INDIANA * UNTIL 515 PM EST * AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RUSHVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN RUSH COUNTY AT 510 PM EST HAIL UP TO NICKEL SIZE IS STILL POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAKL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3977 8546 3946 8548 3950 8533 3979 8533 DT/SE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST WED AUG 9 2000 TODAYS CHALLENGE THREAT OF TSTMS/SVR WX THIS EVENING. TSTMS ON NORTHERN EDGE OF CWA DON'T SEEM TO BE GROWING VERY FAST. THEY MAY NEVER FILL IN ENTIRELY SINCE 12Z RAOBS SHOWED DRYING UNDERWAY ALOFT. SPC POINTS OUT THEY MAY NOT BE REACHING SFC AIR BECAUSE OF A CAP. BUT...IF THEY EVER BREAK THROUGH TO THE EXTREMELY HIGH DEWPOINTS AND INSTABILITY AT SFC...THEY WILL PROBABLY EXPLODE. THUNDERSTORMS BOUNDED TO NORTH BY DRY SFC ADVECTION. MODELS SEEM TO BE A LITTLE FAST DEVELOPING THIS COMPARED TO WHAT LAPS SHOWS. BUT THEY ARE NOT TOO BAD AND ALL AGREE PRETTY WELL. LOOKS LIKE NORTHERNMOST COUNTIES SHOULD BE DRY BY ZONE TIME. EVEN ALLOWING FOR MODELS BEING TOO FAST...DRY ADVECTION AND CLEARING SHOULD BE IN PLACE OVER MOST OF CWA NORTH IN INTERSTATE 70 BY 00Z. EVENING PERIOD SHOULD WORK FOR CENTRAL CWA. FARTHER SOUTH WILL CARRY PCPN INTO EARLY TONIGHT. WILL WORD FOR SEVERE WHERE THUNDERSTORMS FORECAST SINCE AS MENTIONED THEY COULD QUICKLY GET OUT OF HAND. CHANCE POPS SINCE AS MENTIONED TSTMS MAY BE SCATTERED. AFTER THIS EVENING...MODELS IN NEAR AGREEMENT WITH EACH OTHER AND CONTINUITY ABOUT CLEARING SKIES AND MUCH DRIER SURFACE AIR. FAN AND FWC ARE CLOSE. WILL SPLIT THE DIFFERENCE. .IND...NONE. KWIATKOWSKI
In the hours before
Special weather statement, Aug 9, 12:06 PM EST, 4 hours 54 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1206 PM EST WED AUG 9 2000 SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER NORTHWESTERN PARTS OF CENTRAL INDIANA THIS AFTERNOON. A FEW OF THESE STORMS MAY BE SEVERE. THE STORMS WILL DEVELOP ALONG A COLD FRONT THAT IS EXPECTED TO MOVE SOUTHEAST ACROSS THE STATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE NORTHWEST PART OF THE AREA...OR AROUND LAFAYETTE BY MID AFTERNOON. THEY SHOULD MOVE THROUGH THE CENTRAL AREAS...INCLUDING THE INDIANAPOLIS AND TERRE HAUTE AREAS LATE THIS AFTERNOON AND EARLY EVENING. STORMS SHOULD MOVE THROUGH THE SOUTHEAST PARTS OF AREA...INCLUDING THE SEYMOUR AND COLUMBUS AREAS THIS EVENING. THUNDERSTORMS SHOULD EXIT CENTRAL INDIANA BY MIDNIGHT. THE MAIN THREAT OF SEVERE WEATHER IN THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NECESSARY OVER CENTRAL INDIANA THIS AFTERNOON AND THIS EVENING. EDDY
Special weather statement, Aug 9, 3:51 PM EST, 1 hour 9 minutes before
INZ047-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 351 PM EST WED AUG 9 2000 AT 350 PM EST...A THUNDERSTORM WAS OVER THE INDIANAPOLIS AIRPORT MOVING EAST. THIS STORM WILL CROSS THE SOUTH HALF OF THE CITY THROUGH 430 PM EST AND SHOULD REMAIN JUST SOUTH OF THE STATE FAIRGROUNDS. HOWEVER..LIGHTNING AND OTHER NEWLY DEVELOPING STORMS MAY STILL THREATEN THE FAIRGROUNDS THROUGH 6PM EST. TUCEK
Special weather statement, Aug 9, 4:19 PM EST, 41 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 419 PM EST WED AUG 9 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM... AT 415 PM EST...THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING WERE IN A LINE FROM INDIANAPOLIS EAST ALONG INTERSTATE 70 TO JUST SOUTH OF NEW CASTLE. THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL AND STRONG GUSTY WINDS AS THE MOVE SOUTHEAST AT 30 MPH. OTHER LIGHT SHOWERS WERE SCATTERED OVER PARTS OF NORTHWEST INDIANA. KENYON
Local storm report, Aug 9, 4:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM RUSHVILLE IN 1 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM RUSHVILLE IN 1 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0430 PM RUSHVILLE IN .88 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR.
0435 PM 5 NNW RUSHVILLE IN 1.75 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
B ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 4:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 7 NNW RUSHVILLE IN 2.5 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR. HAIL FELL IN
OCCIDENT.
X
0445 PM HENDERSON IN 1.75 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:57 AM EST | Severe Thunderstorm Warning | IND | Howard | 33 min |
| Aug 9, 7:42 AM EST | Severe Thunderstorm Warning | IND | Hancock, Marion | 33 min |
| Aug 9, 7:42 AM EST | Severe Thunderstorm Warning | IND | Madison | 33 min |
| Aug 9, 7:56 AM EST | Severe Thunderstorm Warning | IND | Delaware | 19 min |
| Aug 9, 7:59 AM EST | Severe Thunderstorm Warning | IND | Randolph | 31 min |
| Aug 9, 8:46 AM EST | Severe Thunderstorm Warning | IND | Jackson | 29 min |
| Aug 9, 3:20 PM EST | Severe Thunderstorm Warning | IND | Henry | 25 min |
| Aug 9, 4:24 PM EST | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Aug 9, 6:22 PM EST | Severe Thunderstorm Warning | IND | Decatur | 38 min |
| Aug 9, 6:52 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 38 min |
| Aug 9, 6:55 PM EST | Severe Thunderstorm Warning | IND | Decatur | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.